Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 237, NWS Nashville, TN

June 21, 1997Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 21, 1997, 2:09 PM CDT for Stewart County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1997, 2:09 PM CDT (19:09 UTC)
Expired
Jun 21, 1997, 2:45 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 56 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:30 PM CDTThunderstorm Wind 50Dover, TNSeveral trees were down on Bagsby Hill Road, just north of Dover.
Jun 21, 2:30 PM CDTThunderstorm Wind 50Bumpus Mills, TNSheriff's office reported several trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS1 KBNA 211910 RRA
SVRBNA
TNC161-211945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
209 PM CDT SAT JUN 21 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...STEWART COUNTY
 
AT 209 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR
FORT HENRY MOVING NORTHEAST AT 15 MILES AN HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:00 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 21, 2:00 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT SAT JUN 21 1997

BUSY WITH WX SO WILL BE SHRT.  H5/H7 LO/TROF TO STAY ARND VCNTY THRU
SUN AFTN KEEPING FA IN QUITE UNSTBL REGIME.  DWPTS TO RMN IN UPR 60S
TO LWR 70S...UPR IMPULSES...AND NMRS SFC BNDRYS WL KEEP GUD CHC OF
SHWRS/TSTMS IN FA 1ST/2ND PD.  WK SFC BNDRY MOVG BY SUN WL SHFT WNDS
TO MORE WRLY/NWRLY DIRECTN HELPG TO DRY OUT LO-LVLS SOMEWHAT. IN
ADDITION...MD/UPR LVL LOS/TROFS PULL TWRD ERN SEABOARD SHFTG FOCUS
FOR WDSPRD PCPN WL TO E OF FA.  SHWR/TSTM DVLPMT WL LKLY BE MINIMAL
SUN NGT/MON.

BNA 71/87/70/92 5522

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:01 AM CDTSevere Thunderstorm WarningOHXHickman29 min
Jun 21, 11:54 AM CDTSevere Thunderstorm WarningOHXMarion51 min
Jun 21, 12:14 PM CDTFlash Flood WarningOHXGiles, Lawrence3 hr
Jun 21, 2:49 PM CDTSevere Thunderstorm WarningOHXMontgomery41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.